Q and A

Question

Can dolutegravir cause anxiety?

I will have some questions, only seeking adequate opinions,

I am a 22 y/o and my doctors cannot clearly find the answers. After some period of classic pre-hiv diagnosis I got my positive test at the 5th month of infectionwith nearly 14,000,000 VL and 500 CD4.

On the 6th month I commenced treatment with CD4 962, CD4:CD8 1:1.After five months on abc/3tc+dolutegravir my VL is 34 and CD4 1600, CD4:CD8 1:1.

My immune profile is quite fantastic I believe, but since the beginning of my treatment respectively between days 5 and 15 I started to have a wide range of neuro-psychotic symptoms like heavy breathing, anxiety, heart palpitations, depressiveness, malaise, memory worsening, blood pressure fluctuations and other difficult to explain conditions.

A very broad range of blood and organ screening was done proving that my vitamin profile, lipid profile, cardiovascular, hepatic, renal, endocrine levels and morphology are are all right, including blood saturation etc. However, one of my doctors denies that it might be the medication causing this bit rather a neurodegenerative condition if not a cardiovascular/artherial.

To me this is quite unnecessary, knowing my scientifically very early reaction to the infection and successful treatment started as early as possible (6th month after infection) and the absence of the symptoms before treatment. I’d love to know your opinions and views as well as experience in similar cases.

Thank you in advance.

Answer

Hi

Thanks for your comment – and for letting us post the answer online.

Neuropsychiatric side effects are a well-reported side-effect of dolutegravir – so it is definitely worth doing back to your doctor.

Please see the info here:
https://i-base.info/guides/8851

Also the links to more detailed information in the product information (especially Table 3 in section 4.8.
https://www.ema.europa.eu/documents/product-information/tivicay-epar-product-information_en.pdf (PDF)

This lists insomnia, depression and anxiety as common psychiatric side effects which means they can affect up to 1 in 10 people (10%).

At i-Base we got lots of questions about this very soon after dolutegravir was approved, Anecdotally, most people switch to an alternative HIV drug and the symptoms resolve.

8 comments

  1. Roy Trevelion

    Hi NorCalD,

    As Simon says to Zed below, This is either a drug reaction or it isn’t.

    The easiest (and only) way to find out is to switch to a different drug.

    This is very easy, very safe, and you are likely to know immediately if it helps. These are all side effects that are occasionally reported and within a few days you would know if you feel better. Switching one HIV drug for another is very easy, especially when you viral load is already undetectable.

    Whatever the outcome, you are not loosing any future options. If nothing improves after the switch, your doctor can at least look for other causes of these symptoms.

    We are not doctors at i-Base. So it’s a good idea to talk to your doctor about these issues.

  2. NorCalD

    Just like Zed, I am having the same symptoms (headaches, shoulder and neck stiffness, odd beathing) and getting worse after a year on dolutegravir…help!

  3. Roy Trevelion

    Hi Todd,

    As Simon says above, neuropsychiatric side effects are a well-reported side-effect of dolutegravir. So it’s definitely worth doing back to your doctor.

    Can you ask for a second opinion? This might help you to switch to Genvoya without stopping treatment.

  4. Todd

    OMG I have the exact same issues. I am 46 positive since 96 only started meds in 2014and switched from Stribild to Dovato. Within 5 days I was having heart palpitations, severe anxiety, depression and some other issues. I think my doctor thinks I’m nuts. I know what I am feeling. I am going to stop and switch to Genvoya because I cannot take this side effects as I have never had anything like this. I could deal with GI side effects but not this anxiety/depression its awful.

  5. Roy Trevelion

    Hi Xhoni,

    Your question has already been answered on your previous comment here.

    But have you talked to your doctor about your symptoms? You can ask for another HIV test and also if there could be something else that’s causing them.

  6. Xhoni

    Hello Simon, how is accurate and save hiv test p24.Eclia after.10 years?My test is Negativ.But i have all symptoms of.hiv

  7. Simon Collins

    Hi Zed

    This is either a drug reaction or it isn’t.

    The easiest (and only) way to find out is to switch to a different drug.

    This is very easy, very safe, and you are likely to know immediately if it helps. These are all side effects that are occasionally reported and within a few days you would know if you feel better. Switching one HIV drug for another is very easy, especially when you viral load is already undetectable.

    One option would be to continue taking abacavir/3TC and just switch dolutegravir for a different integrase inhibitor, perhaps raltegravir. This would give the clearest answer about dolutegravir, because it is the only change.

    Another option would be to change to a different combination with three new drugs. Whatever the outcome, you are not loosing any future options. If nothing improves after the switch, your doctor can at least look for other causes of these symptoms.

    I am not a doctor. However, given similar side effects have been reported with dolutegravir, this is a reasonable thing to try. Hopefully your doctor will support you if this is what you decide.

  8. Zed

    Thank you for the answer. However could it be an intolerance to the drug, as all my liver enzymes are fine? Or is it a neurotrophic effect that causes such sensations, I’ll expand on my current sensations: migraine headaches that seem to have no particular location but everywhere in the cranium that then descends and causes shoulder and neck stiffness, heavy breathing, jaw clenching. Yet, my cardiac rhythm is calm as generally I remain calm. Yet, as my doctor insisted, we had a cortisol test that was fine and also tried stresam, because they assumed it was anxiety, yet even at highest doses, stresam didn’t make the slightest difference, proving my point that I am calm and not anxious. Does the drug affect the parasymphatetic nervous system?

Comment

Your email address will not be published.